Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 53, NWS Little Rock, AR

December 4, 2017Logan County, Arkansas

NWS Little Rock, AR issued this tornado warning at Dec 4, 2017, 7:11 PM CST for Logan County, Arkansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2017, 7:11 PM CST (01:11 UTC)
Expired
Dec 4, 2017, 7:32 PM CST
In force
21 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Logan County, AR

The radar

The Western Arkansas radar (KSRX), 52 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

763 
WFUS54 KLZK 050111
TORLZK
ARC083-050145-
/O.NEW.KLZK.TO.W.0053.171205T0111Z-171205T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
711 PM CST MON DEC 4 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Central Logan County in western Arkansas...

* Until 745 PM CST
    
* At 710 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Booneville, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Paris...                          Subiaco...
  Ratcliff...                       Mount Magazine...
  Midway in Logan County...         Caulksville...
  Wilkins...                        Driggs...
  Carbon City...                    Chismville...
  Corley...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3523 9392 3530 9392 3532 9388 3531 9381
      3534 9381 3538 9371 3538 9369 3539 9367
      3531 9351 3516 9354 3518 9395 3523 9397
TIME...MOT...LOC 0110Z 257DEG 36KT 3522 9390 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cooper
2 follow-up statements
280 
WWUS54 KLZK 050123
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
723 PM CST MON DEC 4 2017

ARC083-050145-
/O.CON.KLZK.TO.W.0053.000000T0000Z-171205T0145Z/
Logan AR-
723 PM CST MON DEC 4 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR CENTRAL
LOGAN COUNTY...
    
At 723 PM CST, a severe thunderstorm capable of producing a tornado
was located over Paris, moving east at 40 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Paris...                          Subiaco...
Midway in Logan County...         Mount Magazine...
Wilkins...                        Driggs...
Carbon City...                    Corley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3534 9381 3538 9371 3538 9369 3539 9367
      3531 9351 3516 9354 3520 9387 3532 9385
      3531 9381
TIME...MOT...LOC 0123Z 257DEG 36KT 3525 9374 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cooper
961 
WWUS54 KLZK 050132
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
732 PM CST MON DEC 4 2017

ARC083-050141-
/O.CAN.KLZK.TO.W.0053.000000T0000Z-171205T0145Z/
Logan AR-
732 PM CST MON DEC 4 2017

...THE TORNADO WARNING FOR CENTRAL LOGAN COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Logan County.

LAT...LON 3534 9381 3538 9371 3538 9369 3539 9367
      3531 9351 3516 9354 3520 9387 3532 9385
      3531 9381
TIME...MOT...LOC 0128Z 257DEG 36KT 3527 9364 

$$

Cooper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Dec 4, 5:55 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 4, 5:55 PM CST, 1 hour 16 minutes before
Area Forecast Discussion...Update
National Weather Service Little Rock AR
555 PM CST Mon Dec 4 2017

.Aviation...

Overall VFR ceilings with patchy areas of MVFR ceilings will be seen
this evening and into the overnight. A cold front and upper system
will move through AR and develop scattered showers and isolated
thunderstorms that will affect all Taf sites. MVFR conditions are
expected with the convection. A low level jet has set up and low
level win shear maybe encountered at all Tafs. Winds ahead of the
cold front will be south at 10 to 20 mph, then switch to the west to
northwest at 10 to 20 mph. Toward Tuesday morning, the convection
will push southeast, and end from northwest to central, then
gradually south of all Taf sites. Ceilings will also thin and lift
gradually from the northwest behind the cold front. (59)

&&

.Prev Discussion.../ Issued 300 PM CST Mon Dec 4 2017/
.SHORT TERM...Tonight Through Wednesday

Breezy south winds brought abundant low lvl moisture/clouds into AR
today. Sctd showers affected parts of AR this mrng and into the aftn
hrs as a weak upr lvl impulse moved thru the area. Temps were not
warming as fast this aftn due to the low clouds, with most areas in
the 60s. Clouds were starting to break up some acrs S AR, where
readings had warmed into the lower/mid 70s. Meanwhile, Sfc dewpoints
were climbing into the lower/mid 60s acrs Wrn and Central AR.

All of this is occurring ahead of a strong CDFNT that wl move thru AR
tngt and early on Tue. At mid aftn, the bndry was located fm WRN MO,
back into NW OK. The Hi-Res model data rmn consistent with our
current thinking regarding timing to the front thru the FA.

Sctd to numerous SHRA/TSRA wl accompany the fnt tngt. With a high
shear/low CAPE environment in place, some strong/svr storms cannot
be ruled out tngt, mainly acrs the Wrn half of AR. Damaging winds wl
be the main concern, along with large hail and perhaps an isolated
tornado or two.

Once the front passed thru the FA tngt into TUe, look for a shift to
NW winds, ushering in much colder air. By Wed, the assocd high pres
rdg wl shift just S of AR, with light west winds returning. This wl
allow airmass to modify a bit, but temps wl stay just below seasonal
norms.
&&

.LONG TERM...Wednesday Night Through Monday

Long term will see quite the amplified upper air pattern with below
normal temperatures throughout the entire long term. The long term
model blend seems to be running a bit warm and seems to be too
heavily influenced by climatology...however with the pattern so
significantly amplified I do believe the model blend is not handling
this strong push of Arctic air well at all...therefore did trend
temps a lower than model blend.

Thursday into Friday an upper low will swing through the region and
bring a reinforcing shot of cold air as a cold front pushes south
into the state. With very limited moisture in place, no
precipitation is expected with the passage of this front. Previous
runs of the GFS have the potential for some snow flurries Thursday
night into Friday morning, the 12Z GFS has backed off on this
solution and has moved more in line with the ECMWF. That
said...Friday night a vort max will swing through northern
Arkansas...and despite limited moisture I would not be surprised to
see some light flurries. The ECMWF is a bit more excited about this
solution than the GFS...however the GFS is fairly similar in timing
of this system...it just keeps the "best" moisture to the north of
Arkansas. Having been burned by a similar set up in the past...will
lean more towards the ECMWF solution and added POPs/mention of snow
into the forecast Friday night.
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...44 / Long Term...65
Hazardous weather outlook, Dec 4, 4:30 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
430 PM CST Mon Dec 4 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
430 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening and Tonight

A cold front will move through the state this evening and tonight.
Showers and thunderstorms are expected ahead of and along the front.
A slight risk of strong to severe storms may develop over western
parts of Arkansas, while a marginal risk will be possible over much
of the rest of the state. The main threat of any severe storm will
be damaging winds. Some possible hail could also be seen, and the
tornado threat is not zero. Overall, any severe storm threat is
forecast to be isolated and low. Toward Tuesday morning, any
remaining storms will be pushing to southeast Arkansas and
weakening.

Winds across the area will increase out of the south ahead of the
front with strong northwesterly winds expected immediately in its
wake.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Scattered showers with isolated thunderstorms are expected to be
moving southeast out of the state in the morning. Then, colder
weather will prevail Tuesday through Sunday. A low pressure system
will drag a cold front into the region late Thursday or early
Friday. Winds around the system could be gusty, and humidity will be
low. These conditions could allow for increased wildfire danger in
much of the state by late in the week and into the weekend.

.Spotter Information Statement...

Spotter activation is not anticipated at this time due to the
isolated nature of any severe storm threat.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/57/59

In the hours before

Special weather statement, Dec 4, 5:08 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
508 PM CST MON DEC 4 2017

ARZ041-042-054-042345-
Hot Spring AR-Garland AR-Montgomery AR-
508 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARLAND...WESTERN
HOT SPRING AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 545 PM CST...

At 508 PM CST, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 10 miles south of Mount Ida, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenwood...                       Meyers...
Bonnerdale...                     Crystal Springs Landing...
Welsh...                          Pearcy...
Crystal Springs...                Caddo Gap...
Royal...                          Sunshine...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3457 9343 3451 9324 3436 9326 3434 9357
      3434 9362 3435 9365 3442 9366
TIME...MOT...LOC 2308Z 246DEG 32KT 3440 9356

Cooper
Special weather statement, Dec 4, 6:37 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Little Rock AR
637 PM CST MON DEC 4 2017

ARZ053-054-050115-
Hot Spring AR-Clark AR-
637 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK AND SOUTH
CENTRAL HOT SPRING COUNTIES UNTIL 715 PM CST...

At 637 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Gum Springs in Clark County...    DeGray Lake State Park...
Donaldson...                      Friendship...
Lower Lake Recreation Area...     De Roche...
Midway in Hot Spring County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 9314 3409 9320 3414 9324 3436 9304
      3429 9292 3417 9285
TIME...MOT...LOC 0037Z 228DEG 24KT 3414 9314

Cooper
Special weather statement, Dec 4, 6:43 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
643 PM CST MON DEC 4 2017

ARZ030-037-050130-
Scott AR-Logan AR-
643 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHEASTERN SCOTT COUNTIES UNTIL 730 PM CST...

At 642 PM CST, Doppler radar was tracking a strong thunderstorm over
Huntington, or 16 miles northwest of Waldron, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Booneville...                     Mansfield...
Cardiff...                        Echo...
Barber...                         Lucas...
Chismville...                     Carolan...
Grayson...                        Glendale in Logan County...
Ione...                           Elm Park...
Liberty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 9422 3508 9422 3508 9420 3509 9418
      3510 9414 3514 9414 3514 9403 3523 9403
      3523 9392 3526 9392 3511 9382 3492 9390
      3497 9423 3506 9423 3506 9425 3507 9425
TIME...MOT...LOC 0042Z 264DEG 30KT 3507 9429

Cooper

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 6:37 PM CSTSpecial Weather StatementLZKHot Spring38 min
Dec 4, 6:43 PM CSTSpecial Weather StatementLZKSebastian47 min
Dec 4, 7:04 PM CSTSevere Thunderstorm WarningLZKLogan, Scott, Yell41 min
Dec 4, 7:35 PM CSTSpecial Weather StatementLZKPolk, Scott40 min
Dec 4, 7:42 PM CSTSpecial Weather StatementLZKPope, Searcy48 min
Dec 4, 7:46 PM CSTSpecial Weather StatementLZKYell44 min
Dec 4, 8:13 PM CSTSpecial Weather StatementLZKMontgomery, Polk62 min
Dec 4, 8:21 PM CSTSevere Thunderstorm WarningLZKYell24 min
Dec 4, 8:27 PM CSTSpecial Weather StatementLZKConway, Izard, Stone, Van Buren63 min
Dec 4, 8:45 PM CSTSpecial Weather StatementLZKPerry, Yell45 min
Dec 4, 8:54 PM CSTSpecial Weather StatementLZKGarland, Montgomery51 min
Dec 4, 9:29 PM CSTSpecial Weather StatementLZKCleburne, Conway, Faulkner, Independence, Perry46 min
Dec 4, 9:45 PM CSTSpecial Weather StatementLZKGarland, Pike, Saline45 min
Dec 4, 10:04 PM CSTSpecial Weather StatementLZKFaulkner, Independence, Jackson, Sharp, White56 min
Dec 4, 10:08 PM CSTSpecial Weather StatementLZKClark, Hot Spring, Lonoke, Pike, Pulaski, Saline97 min
Dec 4, 10:57 PM CSTSpecial Weather StatementLZKJackson, Woodruff63 min
Dec 4, 11:11 PM CSTSpecial Weather StatementLZKGrant, Lonoke, Prairie64 min
Dec 4, 11:57 PM CSTSpecial Weather StatementLZKWoodruff48 min
Dec 5, 12:04 AM CSTSpecial Weather StatementLZKGrant, Jefferson, Monroe, Prairie41 min
Dec 5, 12:28 AM CSTSpecial Weather StatementLZKArkansas, Jefferson, Monroe62 min

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.